[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Critical Situations
September 2003

Paradoxical Venous Limb Gangrene Complicating Oral Anticoagulation in a Patient With Cancer-Associated Deep Venous Thrombosis

Arch Dermatol. 2003;139(9):1126-1128. doi:10.1001/archderm.139.9.1126

A 52-year-old white man with no significant medical history was admitted with a painful, 2-week swelling of the right calf associated with bilateral pleuritic chest pain. His temperature was 37°C, blood pressure was 110/70 mm Hg, pulse was 106/min, and respirations were 26/min. Physical examination revealed mild erythema, increased warmth, edema, and tenderness of the right calf, as well as a bilateral decrease of breath sounds, with crackles over the bases of both lung fields. The remainder of the physical examination was unremarkable. When breathing room air, the patient's arterial blood findings were the following: partial oxygen pressure, 48 mm Hg; partial carbon dioxide pressure, 38 mm Hg; and pH, 7.44. The result of a D-dimer test was positive and yielded a value of 1.0 µg/mL (normal range for plasma D-dimers, 0.01-0.45 µg/mL). Ventilation-perfusion lung scanning evidenced a high probability of pulmonary embolism, with multiple and bilateral segmental perfusion defects. Venous compression ultrasonography confirmed the diagnosis of deep venous thrombosis (DVT) of the right popliteal and femoral veins. The patient (weight, 100 kg; height, 185 cm) was treated with low-molecular-weight heparin (19 000 antifactor Xa units [nadroparin calcium] once daily), and oral anticoagulation therapy with 20 mg of fluindione once daily was initiated on the evening of the first day of treatment. Low-molecular-weight heparin was discontinued after 6 days, and at that time the international normalized ratio (INR) had reached a therapeutic level of 2.6. Three days later, with an INR of 5.6, the patient developed DVT in his 4 limbs (in the right axillary, humeral, and subclavian veins, and in the left humeral and axillary veins, as evidenced by ultrasonography). Oral anticoagulation was discontinued and unfractionated intravenous heparin was administered. Later, the course of the disease was complicated by recurrent pulmonary embolism and venous gangrene of the left foot (Figure 1). Again, this occurred 3 days after discontinuation of heparin therapy, and at that time the INR had reached a supratherapeutic level of 5.8, which increased to 22.4 the following day while the patient was receiving his daily dose of 30 mg of fluindione. Oral anticoagulation was discontinued and long-term treatment with low-molecular-weight heparin was maintained (Figure 2). Venous gangrene of the left foot was managed conservatively and healed gradually, with minimal loss of tissue.

First Page Preview View Large
First page PDF preview
First page PDF preview
×